U.S. doctors online nowAsk doctors free
India
A 37-year-old female asked:

i have swelling across body and have gain 4kg weight in last 4 days post parathyroid surgery under general ansthesia is this common side effect ?

3 doctor answers5 doctors weighed in
Dr. Shahid Rafique
Internal Medicine 44 years experience
Check electrolytes: After a major surgery like parathyroidectomy, significant electrolyte chnages can take place presenting as generalized swelling or swellig of the dependent parts of the body. Thyroid function should also be checked. Better see your surgeon for follow up.
Dr. Richard Pollard
Anesthesiology 30 years experience
See below: After anesthesia patients often see a temporary weight gain from the fluids that they received during the operation. This is compounded by the fact that most patient's need time to recover from the surgery before they can remove their normal activities. This again can cause an increase in weight, especially if the same caloric intake is maintained. This should resolve with full activity.
Dr. Brendan Stack jr., md, facs, face
Head and Neck Surgery 32 years experience
Uncommon post op: What you describe is uncommon for post parathyroid surgery. Thoughts that come to mind are excessive fluids given during surgery (was it long?) or an allergic relation. Getting up and moving around should help you recover.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Nov 28, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.